Skip to Content

Does Tazorac cause purging?

Does Tazorac cause purging and dry, irritated skin?

Medically reviewed by Melisa Puckey, BPharm. Last updated on Dec 1, 2020.

Official Answer

by Drugs.com

Does Tazorac cause purging?

In the first few weeks when using Tazorac some people do report purging or a flare up of their acne which usually settles even when Tazorac is continued to be used. Tazorac is less likely to cause purging or irritation when compared to tretinoin, another retinoid acne preparation.

Tazorac is one of the topical retinoid medications which are also known to cause skin irritation or retinization during the first few weeks of treatment. The symptoms of retinization are peeling, redness, and dryness, these generally subside over the next few weeks.

Ways to reduce skin irritation when starting Tazorac if you have sensitive skin:

  • Start with a low strength formulation.
  • Apply only a thin layer to the skin.
  • When starting treatment apply only every other day for the first 2 to 4 weeks.
  • Apply for only a short period of time eg. 30 to 60 minutes before washing off, building up to leaving on overnight depending on tolerability.
  • Use a gentle cleanser and avoid over cleansing.
  • Using a non-comedogenic moisturiser may reduce skin dryness, without changing how effective Tazorac is at treating acne.


Bottom line:

  • When starting Tazorac you may find your skin gets worse before it gets better
  • Remind yourself that in clinical studies after 12 weeks 55% of patients end up with no acne, minimal acne or mild acne.
  • If you are worried about how your skin is after starting using Tazorac see your health professional to discuss options.
References

Related Medical Questions

Drug Information

Related Support Groups